Texas, 2005Flash Flood and Hail in Texas, June 9, 2005
June 9, 2005 · NWS MAF · 3 events in 1 county or zone
Severe thunderstorms initially developed along the higher terrain of far southwestern Texas during the early afternoon of the 9th. A long-lived supercell thunderstorm affected southern Pecos, northeastern Brewster, and southwestern Terrell Counties during the late afternoon and evening hours of the 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms initially developed along the higher terrain of far southwestern Texas during the early afternoon of the 9th. A pair of severe storms moved north across the Rio Grande and resulted in minor hail damage in the southern parts of the west Texas Big Bend.A long-lived supercell thunderstorm affected southern Pecos, northeastern Brewster, and southwestern Terrell Counties during the late afternoon and evening hours of the 9th. This storm produced very large hail, damaging winds, and at least one tornado along its track across the Lower Trans Pecos region. The most significant damage occurred in far southern Pecos County and far northeastern Brewster County where a trailer house was severely damaged and a permanent structure additionally received minor damage due to damaging thunderstorm winds.Additional severe storms developed over the Upper Trans Pecos region of west Texas. These storms produced hail up to the size of quarters and very heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 2:28 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 9, 2:28 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT THU JUN 9 2005
.UPDATE...
WILL SEND TORNADO WATCH NUMBER 443 WITH REGULARLY SCHEDULED
ZONE ISSUANCE. NO OTHER CHANGES AT THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 227 PM CDT THU JUN 9 2005/
SHORT TERM...
THE DRYLINE EXTENDS FROM EAST OF ROSWELL TO NEAR CARLSBAD TO JUST
EAST OF PECOS AND FORT STOCKTON LATE THIS MORNING. A VERY MOIST AND
UNSTABLE AIRMASS EXISTS AHEAD OF THE DRYLINE...AS TEMPERATURES ARE
WARMING INTO THE UPPER 80S WITH DEWPOINTS IN THE MID 60S TO NEAR 70.
MOST UNSTABLE CAPE VALUES WILL BE RUNNING FROM 3000-4000 J/KG THIS
AFTERNOON EAST OF THE DRYLINE. IN ADDITION...THE NAM-40 SHOWS
INCREASING 0-6 KM BULK SHEAR VECTORS TO NEAR 40-45 KNOTS ACROSS THE
PERMIAN BASIN/TRANS PECOS REGIONS BY LATE AFTERNOON.
THE LATEST NAM/GFS MODELS SHOW THE BEST MOISTURE CONVERGENCE ACROSS
THE EASTERN SLOPES OF THE DAVIS MOUNTAINS AND THE LOWER TRANS PECOS
REGION DURING THE AFTERNOON AND EARLY EVENING. THIS SEEMS REASONABLE
GIVEN THAT CONVECTION HAS FIRED IN THIS SAME AREA OVER THE PAST
COUPLE OF DAYS. HAVE GONE AHEAD AND INCREASED POPS TO 30-40 PCT IN
THE AREAS FOR LATE THIS AFTERNOON THROUGH THIS EVENING.
ELSEWHERE...ENOUGH HEATING MAY OCCUR DURING THE AFTERNOON FOR THE
CAP TO BREAK ACROSS THE PERMIAN BASIN. CONFIDENCE OF CONVECTION IS
SLIGHTLY LESS ACROSS THE PB AND LOWER TRANS PECOS SO WILL ONLY GO
WITH 20-30 PCT POPS LATE THIS AFTERNOON AND THIS EVENING. GIVEN THE
IMPRESSIVE AMOUNTS OF INSTABILITY AND THE INCREASING BULK
SHEAR...ANY STORM THAT DEVELOPS WILL BE CAPABLE OF BECOMING SEVERE
QUICKLY WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.
BY TONIGHT...BOTH THE NAM/GFS ARE HINTING AT A CONVECTIVE COMPLEX
DEVELOPING IN THE VICINITY OF SOUTHWEST OKLAHOMA AND NORTHWEST
TEXAS. A CONVECTIVE COMPLEX HAS BEEN ONGOING ACROSS NORTHERN AND
CENTRAL OKLAHOMA THIS MORNING...WITH NEW DEVELOPMENT SHIFTING WEST
INTO WEST CENTRAL OKLAHOMA ON OUTFLOW. IF CONVECTION CONTINUES TO
FIRE ON THE OUTFLOW...IT SEEMS FEASABLE THAT A NEW COMPLEX COULD
DEVELOP NEAR THE RED RIVER VALLEY WESTWARD INTO NORTHWEST TEXAS AND
THE EASTERN PANHANDLE THIS EVENING AND TONIGHT. WILL GO AHEAD AND
KEEP CHANCE POPS IN THE FORECAST ACROSS THE WESTERN LOW ROLLING
PLAINS TO COVER POSSIBLE SOUTHWARD MOVEMENT OR DEVELOPMENT OF
CONVECTION AFTER MIDNIGHT. ALL OTHER GRIDS ARE GENERALLY IN GOOD
SHAPE. DID MAKE SOME MINOR EDITS TO MIN TEMPS AND DEWPOINTS FOR THE
OVERNIGHT PERIOD.
LONG TERM...
AN UPPER TROUGH WILL PERSIST OVER THE WESTERN CONUS THROUGH THE
WEEKEND...WHILE AN UPPER RIDGE WILL CARRY ON OVER THE EAST. THIS
PORTENDS A PERIOD OF ACTIVE WEATHER FOR THE CWA THROUGH THE WEEKEND
AS THUNDERSTORMS ARE EXPECTED TO DEVELOP PRETTY MUCH EACH
AFTERNOON/EVENING ALONG A DIURNALLY ACTIVE DRYLINE.
THE FIRST SHORTWAVE TROUGH TO AFFECT THE AREA DURING THE EXTENDED
PERIOD IS APPARENT ON WATER VAPOR IMAGERY...AND TRACKING SOUTH/
SOUTHEASTWARD THROUGH CENTRAL CALIFORNIA THIS AFTERNOON. EXPECT
SAME TO TRANSLATE INTO THE BASE OF UPPER TROUGH AND IMPINGE UPON THE
CWA TOMORROW AFTERNOON AT MAX HEATING. THE DRYLINE WILL MIX
EASTWARD...BUT AT LEAST THE EASTERN THIRD OF THE CWA WILL BE IN A
LOW LEVEL MOISTURE RICH ENVIRONMENT BY FRIDAY AFTERNOON...SO
INSTABILITY WILL BE AT A PREMIUM WITH VALUES IN THE VICINITY OF 3500
TO 4000 J/KG. STEEP MID LEVEL LAPSE RATES AROUND 8 C/KM ABOVE THE
SHARPENING DRYLINE AND 0 TO 6 KM BULK SHEAR VECTORS AROUND 35 KT
WILL COINCIDE WITH INCREASING SYNOPTIC SCALE LIFT AND LIKELY PRODUCE
A ROUND OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. IN ADDITION...AN
OUTFLOW BOUNDARY FROM CONVECTION TONIGHT MAY BE RESIDING OVER THE
WESTERN LOW ROLLING PLAINS...NORTHERN PERMIAN BASIN...OR MAYBE THE
CENTRAL PERMIAN BASIN BY FRIDAY AFTERNOON. SO AN ISOLATED TORNADO
OR TWO WILL ALSO BE POSSIBLE...ESPECIALLY IN THE VICINITY OF THIS
BOUNDARY IF IT MATERIALIZES. COULD SEE TSRA TRANSFORM INTO AN MCS
BY EVENING...THEN MOVE EAST/SOUTHEASTWARD THROUGH WEST CENTRAL TEXAS
FRIDAY NIGHT. HAVE UPPED THE POPS OVER THE EASTERN THIRD OF THE CWA
AND WILL KEEP THE MENTION OF SEVERE STORMS IN THE ZONES.
ON SATURDAY...THE DRYLINE WILL AGAIN MIX TO THE EASTERN CWA BY
AFTERNOON. PARAMETERS WILL BE SIMILAR TO FRIDAY/S EXCEPT THERE DOES
NOT APPEAR TO BE A WELL DEFINED SHORTWAVE TROUGH TO AID CONVECTIVE
DEVELOPMENT...AND THE EASTERN THIRD OF THE CWA MAY NOT HAVE
RECOVERED FULLY IF AN MCS PASSES OVER THESE AREAS. THEREFORE...WILL
RETAIN THE SLIGHT CHANCE OF TSRA OVER THE EAST...BUT THINK THE
INCIDENCE OF SEVERE STORMS WILL BE LOW ENOUGH TO NOT MENTION...
EXCEPT IN THE HWO. SUNDAY IS A POSER THOUGH...AS MODELS GRAPPLING
WITH THE TIMING...SPEED...AND STRENGTH OF THE NEXT SUBSTANTIAL
SHORTWAVE TROUGH TO SWING THROUGH THE BASE OF UPPER TROUGH. ECMWF
AND NOGAPS HAVE A DEEPER...SLOWER APPROACHING UPPER TROUGH SUNDAY...
WHILE THE ETA HAS TRENDED TOWARD THE FASTER...FURTHER NORTH GFS
SOLUTION. HAVE GONE WITH A COMPROMISE FOR NOW....WHICH ENTAILS A
SLIGHT CHANCE OF TSRA...ALONG WITH ISOLATED SEVERE STORMS. IF
SUBSEQUENT RUNS TREND TOWARD THE SLOWER...DEEPER SOLUTIONS...THEN
POPS WILL HAVE TO BE MOVED WESTWARD AND INCREASED...AS WILL THE
THREAT OF SEVERE STORMS. REGARDLESS OF WHICH SOLUTION TURNS OUT
CORRECT...IT APPEARS ONLY ISOLATED STORMS WILL BE POSSIBLE NEXT
TUESDAY AND WEDNESDAY AS UPPER TROUGH WILL BE EAST OF THE AREA.
TEMPERATURES WILL RMEAIN NEAR TO ABOVE NORMAL THROUGH THE
EXTENDED.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
21/67
Hazardous weather outlook, Jun 9, 1:00 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT THU JUN 9 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101847-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT THU JUN 9 2005 (1247 PM MDT THU JUN 9 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
STRONG DAYTIME HEATING WILL COMBINE WITH AN ABUNDANCE OF LOW LEVEL
MOISTURE...AND CONVERGENCE ALONG THE DRYLINE...FOR SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS...MAINLY ALONG AND EAST OF A
MALJAMAR TO FORT DAVIS TO PRESIDIO LINE. A FEW STORMS THIS
AFTERNOON AND EVENING MAY REACH SEVERE LIMITS...WITH LARGE HAIL
AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS...SO FLASH FLOODING WILL ALSO BE A THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LARGE SCALE LIFT FROM AN APPROACHING UPPER LEVEL SYSTEM WILL
COMBINE WITH RICH LOW LEVEL MOISTURE AND EXTREME INSTABILITY
ALONG AND EAST OF THE DRYLINE TO PRODUCE SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ON FRIDAY. THUNDERSTORM DEVELOPMENT
ACROSS THE PERMIAN BASIN MAY BE EXPLOSIVE ON FRIDAY...WITH
THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE
POSSIBLE.
THE POSSIBILITY OF SEVERE AFTERNOON AND EVENING THUNDERSTORMS
ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WILL CONTINUE
THROUGHOUT THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 9, 2:22 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT THU JUN 9 2005
TXZ081-092115-
BIG BEND AREA TX-
322 PM CDT THU JUN 9 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN BREWSTER COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF LAJITAS AT 322 PM
CDT...MOVING EAST AT 10 MPH. THIS STORM WAS LOCATED OVER NORTHERN
MEXICO. IF IT MAINTAINS ITS CURRENT PATH AND INTENSITY...SEVERE
WEATHER WARNINGS WILL LIKELY BE NEEDED FOR BREWSTER COUNTY IN THE
NEXT HOUR. ADDITIONAL STRONG TO SEVERE STORMS MAY DEVELOP OVER OTHER
PORTIONS OF BREWSTER COUNTY BY 5 PM CDT.
PEOPLE IN SOUTHERN BREWSTER COUNTY...INCLUDING THE CITY OF
LAJITAS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 9, 2:26 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT THU JUN 9 2005
TXZ075-092100-
PECOS TX-
326 PM CDT THU JUN 9 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PECOS COUNTY AT
326 PM CDT...MOVING EAST AT 10 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. THIS STORM IS
INTENSIFYING RAPIDLY AND MAY BECOME SEVERE QUICKLY. PERSONS IN THE
CENTRAL AND SOUTHERN PECOS COUNTY SHOULD REMAIN ALERT AND BE
PREPARED TO SEEK ACTION IF SEVERE WEATHER WARNINGS ARE ISSUED.
A TORNADO WATCH IS ALSO IN EFFECT UNTIL 11 PM CDT.
Special weather statement, Jun 9, 4:04 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT THU JUN 9 2005
TXZ061-067-068-092300-
CRANE TX-ECTOR TX-WARD TX-
504 PM CDT THU JUN 9 2005
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CRANE...EASTERN WARD AND ECTOR
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF ROYALTY AT 504 PM
CDT WAS MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM IS CAPABLE OF
PRODUCING SMALL HAIL...GUSTY WINDS...HEAVY RAIN AND DEADLY
LIGHTNING. THIS STORM IS EXPECTED TO MOVE NORTHEASTWARD INTO CRANE
COUNTY AND POSSIBLY ECTOR COUNTY BY 6 PM. STORM INTENSITY IS
INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
A TORNADO WATCH IS IN EFFECT FOR THESE COUNTIES... SO ANY
THUNDERSTORMS THAT DEVELOP COULD QUICKLY BECOME SEVERE AND POSSIBLY
PRODUCE TORNADOS. KEEP A WATCHFUL EYE ON THE SKY AND BE PREPARED TO
ACT QUICKLY IF A SEVERE THUNDERSTORM THREATENS.
05
Hail, Ward
- When
- June 9, 4:53 PM CST to 5:23 PM CST
- Where
- Ward County, 15 mi S of Monahans
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.367, -102.900
A slow moving thunderstorm produced penny to quarter size hail over Texas State Highway 18 and Farm to Market Road 1219 south of Monahans for more than half an hour during the late afternoon of the 9th. No damage was reported.
Flash Flood, Ward
- When
- June 9, 5:11 PM CST to 7:00 PM CST
- Where
- Ward County, 8 mi NNW of Grandfalls
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.433, -102.917
The same slow moving severe storm that produced large hail south of Monahans resulted in localized flash flooding as prolonged heavy rainfall occurred over several highways in southern Ward County. Initial reports indicated flash flooding along a low water crossing on Farm to Market Road 1776. At 18:14 CST, additional flash flooding was reported along Farm to Market Road 1219 just northwest of Grandfalls, where half a foot of water flowed over the driving surface.
Hail, Ward
- When
- June 9, 5:33 PM CST
- Where
- Ward County, Grandfalls
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.333, -102.867
Additional convective development to the south of the initial severe storm intensified and produced nickel to quarter size hail in Grandfalls.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, June 9, 2005$71 million · F3 · 4 events
- Tornadoes and Flood in Kansas, June 9, 2005$3.0 million · F3 · 40 events
- Tornadoes and Hail in Kansas, June 9, 2005$6.1 million · F1 · 8 events
- Lightning Strike in Pennsylvania, June 9, 20051 death · 1 event
- Tornadoes and Hail in Kansas, June 9, 2005F2 · 24 events
- Tornadoes and Hail in Texas, June 9, 2005$236,000 · F0 · 45 events
- Flash Flood in New Hampshire, June 9 to 10, 20051 injured · $1.0 million · 1 event
- Hail and Damaging Winds in Nebraska, June 9, 2005$375,000 · 2 in hail · 14 events
- Flash Flooding and Hail in Oklahoma, June 9, 2005$214,000 · 3 in hail · 23 events
- Tornado in Louisiana, June 9, 2005$180,000 · F1 · 1 event
- Flash Flooding and Heavy Rain in Kansas, June 9 to 10, 2005$380,000 · 4 events
- Flash Flooding and Damaging Wind in New York, June 9 to 10, 2005$300,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456967, 5456968, 5456969.